Colorado, 2014Winter Storm and Winter Weather in Colorado, December 25 to 26, 2014
December 25 to 26, 2014 · NWS BOU · 8 events in 8 counties and zones
A winter storm brought a relatively rare Christmas snow to areas in and near the Front Range Foothills, west of Interstate 25. 5 inches in Niwot; 7 inches in Longmont; with 6 inches in Broomfield and Frederick.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought a relatively rare Christmas snow to areas in and near the Front Range Foothills, west of Interstate 25. Storm totals included: 12.5 inches, 4 miles west of Boulder; 12 inches, 4 miles southwest of Eldorado Springs and 4 miles south of Golden; 11 inches at Genesee; 10 inches near Allenspark, 5 miles west of Chatfield Reservoir, 5 miles southwest of Golden and near Tiny Town; 8 inches near Fort Collins, Lakewood and Louisville; 7.5 inches in Niwot; 7 inches in Longmont; with 6 inches in Broomfield and Frederick. Storm totals elsewhere range from 2 to 5 inches. Areas of blowing snow produced drifts from 1 to 2 feet deep in Logan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 25, 9:29 AM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Dec 25, 9:29 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
929 AM MST THU DEC 25 2014
.UPDATE...
ISSUED AT 929 AM MST THU DEC 25 2014
HAVE REINITIALIZED THE FORECAST GRIDS WITH THE LATEST
OBSERVATIONS. FRONTAL PUSH HAS BEGUN TO DROP INTO NORTHERN
COLORADO WITH SNOW ALREADY BEING REPORTED IN CHEYENNE. SOME DRYING
IS MOVING IN WITH THE SOUTHWEST FLOW ALOFT WHICH IS CLEARING
SKIES OVER MOST OF THE AREA EXCEPT FAR NORTHERN COLORADO. HOWEVER
WITH THE FRONT PUSHING DOWN AND UPSLOPE FLOW INCREASING...EXPECT
THE NORTHERN FRONT RANGE TO INCREASE IN CLOUD COVER OVER THE
COUPLE HOURS. A SECONDARY PUSH IS STILL SHOWN IN THE MODELS AROUND
5 PM TONIGHT WITH STRONGER WINDS AND BETTER MOISTURE...WHICH WILL
LIKELY BRING THE HEAVIER SNOWFALL. THIS STILL LINES UP WELL WITH
THE CURRENT HIGHLIGHTS...SO WILL NOT ADJUST ANYTHING AT THIS TIME.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 346 AM MST THU DEC 25 2014
AN UPPER LEVEL LOW WILL CLOSE OFF OVER UTAH TODAY AND THEN MOVE INTO
THE FOUR CORNERS AREA BY LATE TONIGHT. AT THE SFC LOW PRES WILL
INTENSIFY JUST SOUTH OF DENVER THRU THE AFTN AND THEN MOVE SE INTO
SERN CO BY EARLY THIS EVENING. MEANWHILE A SURGE OF COOLER AIR WILL
GRADUALLY MOVE INTO NERN CO THRU THE DAY WITH INCREASING UPSLOPE
FLOW NORTH OF THE BNDRY LATER THIS AFTN INTO THE EVENING HOURS.
MEANWHILE WILL SEE SOME MID LVL ASCENT ACROSS THE AREA LATER THIS
AFTN INTO TONIGHT WITH DIFFLUENT FLOW ALOFT. SNOW WILL INCREASE IN
THE MTNS THIS AFTN AND AT LOWER ELEVATIONS NR THE WY BORDER BY 21Z
WITH ADDITIONAL DEVELOPMENT SPREADING SOUTH ACROSS THE NRN FOOTHILLS
AND IN AREAS FROM FORT COLLINS TOWARDS BOULDER. AM SOMEWHAT
CONCERNED WITH INCREASING ENE FLOW AND POTENTIAL FOR HEAVIER
SNOWFALL IN ZNS 38 AND 39 FOR THIS EVENING ALONG AND WEST OF I-25.
LATEST RAP IS SHOWING INCREASING POTENTIAL FOR 6 TO 8 INCHES OVER A
3 TO 4 HOUR PERIOD FROM 23Z TO 03Z. THUS WILL UPGRADE ADVISORY TO A
WARNING FOR THESE AREAS. FURTHER SOUTH OVER DENVER HEAVIER SNOW MAY
ALSO DEVELOP OVER THE WRN SUBURBS AT SOME POINT WITH SOME POTENTIAL
FOR WARNING CRITERIA LATER THIS EVENING HOWEVER OVERALL CONFIDENCE
IS NOT AS HIGH SO WILL KEEP CURRENT ADVISORY IN PLACE.
OVER THE PLAINS WILL SEE SNOW GRADUALLY DEVELOP THIS EVENING WITH
ADVISORY AMOUNTS POSSIBLE IN SOME AREAS. WINDS WILL NOT BE REAL
STRONG HOWEVER WILL PROBABLY SEE SOME REDUCED VISIBILITIES AT
TIMES. IN THE MTNS AND FOOTHILLS WILL KEEP PREVIOUS HIGHLIGHTS
INTACT ALTHOUGH SRN FOOTHILLS AND PALMER DIVIDE MAY NOT SEE
HEAVIER SNOWFALL UNTIL AFTER 03Z.
FOR LATER TONIGHT AROUND MIDNIGHT SNOW INTENSITIES MAY BEGIN TO
DECREASE HOWEVER WILL LIKELY SEE AREAS OF STEADIER LIGHT SNOW
THROUGH SUNRISE IN MOST AREAS.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 346 AM MST THU DEC 25 2014
ON FRIDAY...THE UPPER TROUGH WILL BE IN THE VICINITY OF THE FOUR
CORNERS AT 12Z...IT WILL GRADUALLY OPEN UP AND SHIFT EASTWARD
THROUGH THE DAY. THE TROUGH AXIS ITSELF IN PROGGED TO SHIFT TO THE
EAST OF COLORADO BY FRIDAY EVENING. WEAK QG ASCENT WILL BE PRESENT
FRIDAY MORNING...THEN DECREASE THROUGH THE REST OF THE DAY.
ADDITIONAL ACCUMULATIONS ON FRIDAY WILL BE LIGHT...MAYBE ANOTHER 1
TO 4 INCHES IN THE HIGH COUNTRY...AND ANOTHER 1 TO 2 INCHES OVER
THE NORTHEAST PLAINS. A DRIER NORTHWEST TO WESTERLY FLOW ALOFT
WILL DEVELOP LATE FRIDAY NIGHT INTO SATURDAY. LINGERING MOISTURE
AROUND FRIDAY NIGHT SO WL KEEP CHC POPS IN THE MOUNTAINS. MAIN
ADJUSTMENT TO THE GRIDS ON FRIDAY AND FRIDAY NIGHT WAS TO SLOW THE
TIMING A BIT. SATURDAY AND SATURDAY NIGHT...A SHORT WAVE RIDGE
WILL BE OVER THE REGION WITH THE FLOW ALOFT INCREASING AHEAD OF
THE NEXT SYSTEM IN THE PACIFIC NORTHWEST. MOISTURE WILL INCREASE
OVER THE MOUNTAINS BY SUNDAY AFTERNOON WITH INCREASING MID AND
UPPER LEVEL QG ASCENT DEVELOPING AS THE TROUGH MOVES INTO SRN
ID/SWRN WY. THE MDLS KEEP THE TROF AXIS TO THE NORTH AND WEST OF
COLORADO SUNDAY NIGHT WITH A 100 KT WEST TO EAST UPPER JET
TRANSLATING SOUTHWARD ACROSS THE STATE. COULD SEE SOME ENHANCED
CSI BANDS DEVELOP AS WE SLIP TO THE NORTHERN SIDE OF THE JET MAX.
WL GO WITH LIKELY POPS IN THE MOUNTAINS...AND AGAIN SOME
HIGHLIGHTS MAY NEED TO BE POSTED AT SOME POINT. AN ARCTIC COLD
FRONT WILL MOVE INTO THE FRONT RANGE SUNDAY NIGHT INTO MONDAY
MORNING. TEMPERATURES ON MONDAY WL ONLY REACH THE UPPER TEENS. WL
GO WITH CHC POPS AS WELL. ALTHOUGH TIMING WL AGAIN BE AN
ISSUE...WL GO WITH THE TREND OF DRIER BUT CONTINUED COLD FOR
TUESDAY AND WEDNESDAY.
&&
.AVIATION...(FOR THE TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 929 AM MST THU DEC 25 2014
STILL LOOKS AT THIS TIME THAT EVEN THOUGH LIGHT SNOW MAY BEGIN MID
AFTERNOON AT KDEN AND KBJC...IT APPEARS BEST CHANCE FOR HEAVIER SNOW
WILL HOLD OFF UNTIL AFTER 5 PM WITH A SECONDARY COLD PUSH. THEN
EXPECT AN INCREASE IN COVERAGE AND INTENSITY THRU THE EARLY
EVENING HOURS AS IT PUSHES DOWN TO KAPA. SNOW INTENSITY WILL
DECREASE BY MIDNIGHT...BUT WILL CONTINUE TO SEE LIGHT SNOW THRU
SUNRISE. RIGHT NOW WILL GO WITH ACCUMULATIONS IN THE 3 TO 5 INCH
RANGE FOR DIA...5 TO 8 INCH RANGE FOR KBJC AND KAPA FROM 5 PM
THRU 5 AM.
AS FOR WINDS...OVERALL CONFIDENCE IS NOT THAT HIGH FOR LATER THIS
MORNING THRU THE AFTN. THE FIRST INITIAL PUSH HAS COME THROUGH THE
AIRPORTS TO SWITCH THEM TO THE NORTHWEST. LATEST HRRR AND RAP
HAVE HAD VERY DIFFERENT SOLUTIONS FOR THE WIND FIELDS AROUND THE
AIRPORT AS THE LOW PUSHES SOUTH. WITH NORTHWEST WINDS SHOWING
UP...IT SEEMS AS THE RAP HAS THE BETTER HANDLE ON THE SITUATION.
WILL SWITCH THE WINDS TO THE NNW THEN WILL HAVE THEM SLOWLY BACK
TO THE NE OR E BEFORE THE SECOND NORTHERLY PUSH IS EXPECTED
AROUND 01Z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO NOON MST FRIDAY
FOR COZ035-036-039.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO NOON MST
FRIDAY FOR COZ031-033-034.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 8 AM MST FRIDAY
FOR COZ038.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 8 AM MST
FRIDAY FOR COZ042-043.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO NOON MST
FRIDAY FOR COZ040-045-046.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO NOON MST FRIDAY
FOR COZ041.
&&
UPDATE...KRIEDERMAN
SHORT TERM...RPK
LONG TERM...COOPER
AVIATION...KRIEDERMAN
Hazardous weather outlook, Dec 25, 10:51 AM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MST THU DEC 25 2014
COZ030>051-260600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MST THU DEC 25 2014
...WINTER STORM IMPACTING THE MOUNTAINS AND PLAINS OF NORTHEAST
COLORADO THROUGH FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL BE INCREASING IN COVERAGE AND INTENSITY THROUGH THE DAY IN
THE NORTHERN MOUNTAINS AND IN THE NORTHERN FOOTHILLS AND ADJACENT
PLAINS NEAR THE WYOMING BORDER THROUGH EARLY AFTERNOON THEN SPREAD
SOUTH MID AFTERNOON THROUGH THIS EVENING TO COVER MUCH OF THE
AREA. HEAVY SNOW MAY OCCUR AT TIMES IN AND NEAR THE FOOTHILLS FROM
THE WYOMING BORDER SOUTHWARD TO FORT COLLINS AND INTO BOULDER AND
THE WESTERN SUBURBS OF DENVER THIS EVENING. NORTHERLY WINDS MAY
CAUSE POOR VISIBILITY IN BLOWING SNOW OVER THE PLAINS THIS
EVENING...CAUSING HAZARDOUS TRAVEL CONDITIONS. TEMPERATURES HAVE
JUST ABOUT REACHED THEIR MAX FOR TODAY...WITH READINGS DROPPING
THROUGH THE REST OF THE DAY AND INTO THE TEENS TO SINGLE DIGITS
TONIGHT WITH WIND CHILL TEMPERATURES NEAR ZERO OR BELOW TOWARDS
EARLY FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOWFALL WILL CONTINUE FRIDAY MORNING THEN GRADUALLY DECREASE IN
COVERAGE AND INTENSITY DURING THE LATE AFTERNOON AND EVENING
HOURS. TOTAL SNOW ACCUMULATIONS BY EARLY FRIDAY AFTERNOON WILL
RANGE FROM 8 TO 14 INCHES IN THE FRONT RANGE FOOTHILLS...6 TO 12
INCHES OVER THE NORTH CENTRAL MOUNTAINS AND PALMER DIVIDE...4 TO
10 INCHES OVER THE URBAN CORRIDOR...WITH 2 TO 6 INCHES IN THE HIGH
MOUNTAIN VALLEYS AND OVER THE REST OF THE PLAINS.
ON SATURDAY SNOWFALL WILL END IN ALL FOR ALL BUT THE HIGHEST
ELEVATIONS BUT TEMPERATURES WILL REMAIN ON THE COLD SIDE AS THIS
STORM SYSTEM WEAKENS AND MOVES AWAY FROM COLORADO. AFTER A SHORT
LULL IN THIS WINTRY WEATHER LATE SATURDAY INTO SUNDAY MORNING
...EXPECT ANOTHER STORM SYSTEM AND COLD FRONT TO BRING MORE SNOW
AND BITTER COLD ARCTIC AIR TO THE OUTLOOK AREA LATE SUNDAY INTO
MONDAY. IT IS POSSIBLE THAT BITTER COLD TEMPERATURES AND LIGHT
SNOW COULD LINGER THROUGH TUESDAY NIGHT. DRIER AND WARMER
CONDITIONS MAY THEN RETURN FOR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT
SNOWFALL REPORTS WILL BE APPRECIATED.
KRIEDERMAN/BAKER
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 25, 12:00 PM MST to December 26, 12:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- December 25, 3:00 PM MST to December 26, 12:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Winter Storm, Larimer County Below 6000 Feet / Nw Weld County
- When
- December 25, 3:00 PM MST to December 26, 12:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- December 25, 3:00 PM MST to December 26, 12:00 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Winter Weather, C & S Weld County
- When
- December 25, 3:00 PM MST to December 26, 12:00 PM MST
- Where
- C & S Weld County forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- December 25, 3:00 PM MST to December 26, 12:00 PM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Winter Weather, Logan County
- When
- December 25, 3:00 PM MST to December 26, 12:00 PM MST
- Where
- Logan County forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- December 25, 3:00 PM MST to December 26, 12:00 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Frost and Freeze in California, December 25 to 27, 2014$40,000 · 70 kt wind · 6 events
- Winter Storm in Wyoming, December 25 to 26, 201419 events
- Winter Storm in Utah, December 25 to 26, 201412 events
- Winter Storm in New Mexico, December 25 to 26, 20149 events
- Winter Weather in Utah, December 25 to 26, 20145 events
- Winter Storm in Nebraska, December 25 to 26, 20145 events
- High Wind in California, December 25, 201473 kt wind · 4 events
- High Wind and Winter Weather in Nevada, December 25, 2014$1,000 · 72 kt wind · 3 events
- Winter Weather in South Dakota, December 25 to 26, 20142 events
- Winter Storm in Colorado, December 25 to 26, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551043, 551040, 551041, 551042, 551044, 551045, 551123, 552592.